| Model Number |
1MYM09 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Abscess (1690); Unspecified Infection (1930); No Code Available (3191)
| Date of Event |
06/06/2008
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
(b)(4).(b)(6).It should be noted that the gore® mycromesh® biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® mycromesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿.
Event or Problem Description
It was reported to gore that the patient underwent open right inguinal hernia repair on (b)(6) 2004 whereby a gore® mycromesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2008, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: abscess, fluid collection, poor healing, infection, surgery to remove mesh.Additional event specific information was not provided.
Additional Manufacturer Narrative
Updated results code 1 for manufacturing evaluation.Conclusion code remains unchanged.Added method/results/conclusions code 2 for sterilization evaluation.
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: records prior to 7/8/2004 were not provided.07/08/04: lake cumberland regional hospital.Sarah longmire-cook, md.Operative report.Preop diagnosis: right inguinal hernia; question femoral hernia versus lymph node.Postop diagnosis: incarcerated femoral hernia.Large cord lipoma.Procedure: repair of incarcerated femoral hernia with gore-tex micromesh patch and resection of cord lipoma.Anesthesia: general.Description of the procedure: ¿the patient was placed in the supine position on the operating table.Once general anesthesia was induced his right lower quadrant and groin were prepped and draped in the usual sterile fashion.An inguinal incision was made and was carried down through the scarpa¿s fascia.The external oblique was dissected and opened in the direction of its fibers through the external ring.The cord was grasped and elevated with a penrose drain.Dissection proceeded in the cord.There was a large cord lipoma traversing most of the length of the cord.The testicle actually was drawn up into the inguinal canal as i tried to get this lipoma off, but the testicle was easily replaced into the scrotum by the end of the case.The cord lipoma was dissected up to the internal ring and then ligated and amputated.A search was made for an indirect hernia sac.The cord was skeletonized and i did find, eventually, a very tiny hernia sac at the internal ring which was ligated and divided.I then felt the floor of the inguinal canal.It was quite intact and i made an incision in it to expose the femoral area.There, indeed, was a femoral hernia present with incarcerated peritoneal fat.I tried to reduce this manually by gently pulling from within the pelvis and pushing on the mass.I was unable to reduce this so i opened over the mass and dissected out the hernia.This was about as big as a walnut.I amputated it with the bovie and then it reduced quite easily through the femoral ring.The femoral ring actually did not even admit anything more than the tip of my finger.The defect was quite small, but the patient had an obvious incarcerated hernia.The amputated portion of the hernia sac was then ligated with the 2-0 vicryl prior to dropping it back into the pelvis.I then took a micro mesh patch and after exposing cooper¿s ligament i sutured the apex to the fascia near the pubic tubercle.I took several bites of cooper¿s ligament snugging the patch down to it and made a transition near the femoral vein up to the shoving edges of poupart¿s ligament and then put the cord through the keyhole and criss crossed the tails laterally and sutured them down to the shoving edge of poupart¿s ligament.Superiorly the patch was sutured to the floor of the inguinal canal which was quite stout.Hemostasis was checked.The wound was then closed with 2-0 vicryl for external oblique, 3-0 vicryl for scarpa¿s and 4-0 vicryl subcuticular for skin.The counter incision over the femoral hernia was closed with 3-0 vicryl and 4-0 vicryl.Then, 0.5% marcaine was infiltrated and sterile dressing was applied.The testicle was ensured to be down into the scrotum and the patient was awakened and was transferred to the recovery room in good condition.¿ 07/08/04: lake cumberland regional hospital.Implant record.Implant: mesh mycro hernia 6 x 12 1mym09.Qty: 1.Manufacturer: wl gore.Lot number: 02990085.Catalog: 1mym09.Size: 6x12.Site: r groin.Exp date: 03/25/09.Comment: packaging intact on implants.Asa 2.The records confirm a gore® mycromesh® biomaterial (1mym09/02990085) was implanted during the procedure.Records between 7/8/2004 and 6/6/2008 were not provided.06/06/08: lake cumberland regional hospital.Peter katz, md.Operative report.Preop diagnosis: abscess right groin, probably secondary to infected right inguinal hernia patch.Postop diagnosis: chronic infection/inflammation right groin secondary to poor healing around right inguinal hernia repair gore-tex patch.Procedure: right groin exploration and debridement ¿ removal of gore-tex patch.Anesthesia: general.Estimated blood loss: less than 30 ml.Drains: none.Indications for procedure: 40-year-old white male, approximately 3-1/2 years status post right inguinal hernia repair with placement of what was apparently a gore-tex patch.The patient noticed a lump at the superior aspect of the incision soon after surgery.Personal circumstances prevented him from seeking physician attention.He has noticed this lump and surrounding swelling for several years following surgery, but never sought physician attention.He ultimately developed significant pain, swelling, and redness approximately 3 days prior to surgery, and was seen in the emergency room.At that time, a ct scan was performed which revealed what appeared to be an abscess involving the right groin.The patient was therefore admitted for further management.Ct scan reviewed revealed what appeared to be an abscess extending from the hernia repair patch.It was therefore elected to proceed with a right groin exploration.Procedure: ¿the patient was taken to the operating room and placed in the supine position.After adequate general anesthesia had been achieved, the right inguinal area was prepped and draped in the usual sterile fashion.An oblique incision was made directly over the indurated area, and the cavity was entered.There was a large amount of slimy grumous material but no frank pus.Cultures were obtained for aerobes and anaerobes.This semi-solid material was evacuated.The cavity extended from the area of the anterior superior iliac spine down toward the pubic tubercle.Cavity was unroofed in that direction.The gore-tex patch was visualized.It appeared that the tail of the gore-tex patch had wrapped around the spermatic cord, had come loose, and may have actually comprised the lump that the patient was feeling.The gore-tex patch was traced down inferiorly, down toward the pubic tubercle, and ultimately excised.It was unclear whether the entire patch had been removed.It was felt that, in the face of the inflammation, swelling, and possible infection, that a formal groin exploration down to cooper¿s ligament would not be appropriate.There was also concern about injury to the spermatic cord.The spermatic cord was medial to this cavity, was protected during the procedure, and no injury occurred to any of spermatic cord structures.There was a thick fibrinous peel that compromised the cavity extending from the pubic tubercle to the anterior superior iliac spine.The surface of this peel was quite slimy, and it was felt that this would not permit adequate granulation tissue formation.A large portion of this peel was excised.It was felt that further dissection might involve injury to cord structures and therefore the procedure was terminated.The wound was packed with saline moistened kerlix.Sterile dressing was applied.The patient was taken to the recovery room in satisfactory condition.Sponge, needle and instrument count was reported as correct.¿ [missing records: records for emergency room visit and ct scan that revealed ¿what appeared to be an abscess extending from the hernia repair patch¿; a pathology report detailing analysis of the device removed during the 06/06/08 procedure was not provided.] there is no information detailing the etiology of the infection.06/10/08: lake cumberland regional hospital.Peter katz, md.Discharge summary.[missing pg.1].Wet-to-dry dressings used right inguinal wound.Signs of gradual improvement, clean and beginning to granulate.Wife to do dressing changes twice a day.Encouraged to stop smoking.Offered rx for nicoderm patch, but he feels that he cannot afford to get the mediation and has therefore declined.A potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore® mycromesh® biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® mycromesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated results code 2 for sterilization evaluation.Conclusion code remains unchanged.
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: (b)(6) 2008: (b)(6) hospital.(b)(6), md.Ct abdomen & pelvis [a/p].¿clinical history: right lower quadrant pain and swelling.¿ findings: ¿the liver, spleen, pancreas, gallbladder, adrenal glands and kidneys appear normal.There is no evidence of appendicitis.No bowel obstruction is identified.Inflammatory changes are noted in the right lower abdominal wall and right pelvic wall.There appears to be some radiopaque material, which i presume is related to the patient¿s prior abdominal and hernia surgery, and there is a focal fluid collection measuring 5 cm x 6 cm which is immediately subcutaneous.Extensive surrounding inflammation is noted.No free air or fluid is seen.No other significant focal abnormalities are identified.Impression: extensive inflammation in the right lower abdominal and pelvic walls associated with the patient¿s prior surgery, and there does appear to be a large abscess present.¿ (b)(6) 2008: (b)(6) hospital.No provided listed.Lab result.¿source: groin, right.Ordered: abscess.Gram stain final: ¿many white blood cells, few epithelial cells, rare gram positive cocci.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: health effect impact code: f1903: device explantation.H6: medical device component: g04088: membrane.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® mycromesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.Medical records that indicate mesh ¿movement¿ or that the device lost anchorage may be a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.There is insufficient information available for gore to reasonably draw conclusions related to aspects of the event, therefore conclusion code ¿d15: cause not established¿ is being used.Insufficient information may include limited or missing relevant medical records, involvement of multiple implanted devices (including non-gore devices) in the field of treatment, patient non-compliance, and/or a general lack of available detail or specificity related to an adverse event and/or device.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to,adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility,contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence,defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The partial device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Based upon the information received, a portion of the device remains in the patient and was not available for evaluation.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.